View Full Version : Medication seems to be making it worse?


aylaah
02-20-13, 01:13 AM
This is for my husband, not me hope that is ok.

He started Zyprexa (olanzapine) 2 weeks ago, and it just feels like everything is worse. He's on 5mg/day, off-label for bipolar II (with borderline, avoidant and obsessive compulsive traits).

Particularly the hostility, apathy and aggression are cause for concern here. I don't think his thoughts are improving too much - under stress he says he has 'ghosting' images of all the negative things he could be doing (getting aggressive, hitting things or trying to intimidate me, calling me all sorts of names etc) even when outwardly he seems not to be, but he is ending up acting on those things reasonably quickly - it seems like he's still having that same internal battle and the same things are winning out in the end.

Whenever I bring up anything at this point that is even a little bit not super-fun, light friendly stuff, he is really hostile and apathetic - maybe more than he has been in months and months.

He's also developed a complete lack of ability to take responsibility for anything. I mean, anything - good, bad or neutral. He's had an issue with this but has been making progress - now its back to the levels it was when he thought that he was totally fine and had no problems whatsoever, and that I was a crazy weirdo for thinking there were.

Is this the medication, and what can we do about it? Doc appointment is in 2 days for follow-up.

I'm about fed up, it feels like we've slid 2 years backwards in his ability to deal with anything and how he's treating me at the moment. Obviously the aggression in particular is a more immediate concern, and makes the situation intolerable.

The only real effects positively speaking I've seen so far is an ability to be a bit less 'concerned' with everything when its really easy - really basic stuff, like thinking to thank someone, not being super focused on being over the top lovey dovey with me to the point of fixation, a more 'natural' response to easy, generally positive, situations. As soon as there is any sort of stress, difficulty or anything else, the situation seems inflamed way beyond where it was originally.

SquarePeg
02-20-13, 09:41 AM
Well not long to wait for the follow up. My daughter started this medication 2 days ago but only 2.5mg, the smallest dose.

Well it knocked her out in 20 minutes and she couldnīt get up the next day. I left her in bed and went to work. she said she couldnīt have got out of bed for a million pounds, she was dead to the world.

Anyway she has been a little more communicative and no sweaty palms (anxiety) but she said she feels like a zombie. Like she needs to go to the bathroom but canīt figure out that she actually has to get up of the sofa and walk there.

I told her I could cut the tablet in half that night, but she was scared of feeling the way she felt before. She managed to get out of bed today and I wrote a note for school in case she felt the need to run out of class for some reason.

I have read many different responses to this med on the net. It seems to affect many people differently.
Hope you sort things out at the docs.

Fuzzy12
02-20-13, 01:26 PM
I haven't heard of this med but I know that possible side effects of my mood stabiliser (lamotrigine) are both mania and depression. :D

Anti depressants have made me slightly more apathetic, mainly because they got rid of my anxiety. All my medicines make me extremely tired as well, which could also lead to apathy, hostility and aggression. They also made me extremely moody. Or maybe aggression and hostility could be side effect in their own right too. Some side effects subside in a few weeks. 2 weeks is still too early to say, I think.

If it doesn't get better maybe he needs to try a different medicine. I would definitely mention these effects at the follow up meeting though.

sarahsweets
02-20-13, 01:49 PM
Well zyprexia is a second generaltion antiopsychotic used for the following: An antipsychotic (or neuroleptic) is a psychiatric medication primarily used to manage psychosis (including delusions or hallucinations, as well as disordered thought), particularly in schizophrenia and bipolar disorder, and is increasingly being used in the management of non-psychotic disorders (ATC code N05A)


Some of the scarey buts...Take with a grain of salt:A number of harmful and undesired (adverse) effects have been observed, including lowered life expectancy, extrapyramidal effects on motor control – including akathisia (an inability to sit still), trembling, and muscle weakness, weight gain, decrease in brain volume, enlarged breasts (gynecomastia) in men and milk discharge in men and women (galactorrhea due to hyperprolactinaemia), lowered white blood cell count (agranulocytosis), involuntary repetitive body movements (tardive dyskinesia), diabetes, and sexual dysfunction.
A return of psychosis can occur, requiring increasing the dosage, due to cells producing more neurochemicals to compensate for the drugs (tardive psychosis), and there is a potential for permanent chemical dependence leading to psychosis worse than before treatment began, if the drug dosage is ever lowered or stopped (tardive dysphrenia).[1] Most side-effects disappear rapidly once the medication is discontinued or reduced, but others, particularly tardive dyskinesia, may be irreversible.
Temporary withdrawal symptoms including insomnia, agitation, psychosis, and motor disorders may occur during dosage reduction of antipsychotics, and can be mistaken for a return of the underlying condition.[



HMMMMM>>>>Antipsychotics are among the biggest selling and most profitable of all drugs, generating $22 billion in global sales in 2008.[19] By 2003 in the US, an estimated 3.21 million patients received antipsychotics, worth an estimated $2.82 billion. Over 2/3 of prescriptions were for the newer more expensive atypicals, each costing on average $164 compared to $40 for the older types.[20] By 2008, sales in the US reached $14.6 billion, the biggest selling drugs in the US by therapeutic class.[21] The number of prescriptions for children and adolescents doubled to 4.4 million between 2003 and 2006,

anyway..I just found this info for you and thought you might like to read it.

aylaah
02-20-13, 09:16 PM
Thanks :) I feel like it might be slightly complicated with the added traits issues he has.

Over here, we have the PBS and this use is off-label so we want this medication to be worth the added cost (if he was on something approved for bipolar II it'd cost us between $5.90 and about $30 or so). This one will cost us $50 at 5mg or $90 at 10mg per month. Big difference, lol. We can afford to pay it, but the point I guess is more that it needs to be good enough to bother, when there are other options.

He went into the usual stuff again last night and this morning I was his 'ex-wife'. He's calmed down now, and 'loves and misses me' again.

I think maybe he's stabilised too low. That might be allowing the traits to flare up, because in a depressed state he prefers to avoid/deflect (borderline and avoidant mostly) and attack back. He said he's feeling very 'emotionally aggressive' instead of physically, but as I mentioned that 'ghosting' is happening that involves both verbal and physical attacks that he sees.

If I'm right, I guess he'll need an anti-depressant added. If the medication is just stabilising him too low, and then not doing enough to treat the symptoms he needs it to, perhaps that and an increase in dose would help, rather than changing altogether to something different?

Obviously this is all just me hypothesising, and looking for what maybe anyone else has heard or experienced, I know it can be different for everyone. Will be seeing doc tomorrow and see what he suggests.